Wildfire, Sherman
- When
- February 11, 2:41 PM CST to 6:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
The Texhoma Command Wildfire began around 1441CST about four miles east of Texhoma Texas in extreme northern Sherman county near the Oklahoma state line. The wildfire consumed an estimated twelve hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Texhoma Command Wildfire began around 1441CST about four miles east of Texhoma Texas in extreme northern Sherman county near the Oklahoma state line. The wildfire consumed an estimated twelve hundred acres. There was one home saved, however no homes or other structures were lost. There were no reports of any injuries or fatalities. The Guymon, Texhoma, Goodwell, and Yarborough Fire Departments responded to the wildfire. The wildfire was contained by 1800CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 11, 12:02 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1202 PM CST Sat Feb 11 2017
.AVIATION...
For 18z TAFs: Mostly VFR conditions expected at all sites through
period. However, can't completely rule out a few hours of MVFR
cigs during the early morning hours after the cold front moves
through. Left out of TAFs for now... may need to add later between
03z and 15z Sunday if mid/low levels don't dry out quick enough.
Winds will be gusty out of the southwest this afternoon at 20 to
30 knots. Max gusts could approach 40 knots for the western
Panhandles including KDHT. The aforementioned cold front will move
through the area this evening veering winds to the north. Wind
speeds will decrease some ahead of the front, but quickly increase
again along and behind the front where northerly gusts near 40
knots will be possible for all terminals during the evening and
overnight hours.
Ward
&&
PREV DISCUSSION... /Issued 340 AM CST Sat Feb 11 2017/
DISCUSSION...
High pressure will continue to dominate the Panhandles through
this evening as a cold front is will arrive. Very warm
temperatures will once again occur today, with widespread 80s and
possibly some 90s, we could see another record breaking day. Winds
today will be breezy to windy as a 50-60kt 500mb jet aloft will
be in place for better afternoon mixing. See Fire Weather
Discussion for impact's with these winds.
An open wave trough over the Pacific northwest today will move
across the Rockies; at the same time a cut-off low will break
away from this trough and move across southern California. It will
slowly progress southeast across the US/Mexico boarder over the
weekend. The aforementioned open wave trough will suppress the
high pressure and allow for cold air to move south over the
Panhandles Sunday morning. This will drop temperatures to near
freezing. While this is going on the cut-off low will move closer
and southwest flow will draw up moisture to the forecast area.
Vertical temperature profiles indicate that for the most part near
to sub freezing temperatures should extend from the surface to
the dendrite growth zone for snow potential. This should start on
Sunday night, but as we warm up Monday mid to late morning, expect
a rain and snow mix to occur. Temperatures are expected to fall
back to freezing, or slightly below, on Monday night into Tuesday.
This will allow for another chance of snow.
As the low continues its slow progression the southern Texas
Panhandles could see a decent fetch of moisture over the Monday
and Tuesday time period. Current 48 hour QPF estimates are around
a half to three quarters of an inch of liquid to the south, with
the amounts decreasing to the north to around a quarter of an inch
across the Oklahoma Panhandle. These amounts are forecasted to
start off as snow and gradually transition to rain with a
possibility of snow once again across the southern Texas Panhandle
on Tuesday, due to wrap around return flow on the back side of
the low. Again as stated previously these precipitation types are
subject to change with just a slight shift in the vertical
temperature profiles.
Snow amounts...This is still highly uncertain, as the slightest
shift in guidance could alter all precipitation types. But the
current forecast suggests due to a near freezing surface wetbulb,
that the snow to liquid ratio would be about a 10:1 ratio. Then
the transition period of a rain snow mix would be 50 percent of
the 10:1 ratio. Therefore, 24 hour snow amounts on Monday for the
southern Texas Panhandle range from 1.5-2.5" and the areas in the
central and northern Texas Panhandle range from 0.5-1.5".
Residual snow amounts on Tuesday should only amount to a half an
inch across the southern Texas Panhandle and currently no
precipitation forecast for the central and north areas.
By Tuesday night the low will exit to the east and high pressure
will return with temperatures climbing back into the mid 60s to
low 70s by the end of the work week. .
Weber
FIRE WEATHER...
Winds will be stronger today verses yesterday, with speeds in the
15 to 25 mph range. For areas that are not in the Red Flag Warning,
a Fire Danger Statement has been issued.
Another concern will be Saturday night into Sunday morning as a
cold front pushes through the Panhandles. Wind shifts will be out
of the north, and although relative humidities will recover as
temperatures plummet, 20 to 30 mph winds could pose a problem for
any large wildfires.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 7 PM CST this evening for the following
zones: Armstrong...Carson...Dallam...Deaf Smith...Donley...
Gray...Hansford...Hartley...Hutchinson...Moore...Oldham...
Potter...Randall...Roberts...Sherman.
OK...Red Flag Warning until 7 PM CST this evening for the following
zones: Cimarron...Texas.
&&
7/3Hazardous Weather Outlook National Weather Service Amarillo TX 341 AM CST Sat Feb 11 2017 OKZ001>003-TXZ001>020-112145- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 341 AM CST Sat Feb 11 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Critical Fire Weather conditions are expected across portions of the Texas and Oklahoma Panhandles due to dry conditions and breezy to windy conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front is expected Saturday night with winds shifting out of the north and could be an issue for any large fires that exist. Monday and Tuesday...A rain and snow mix of precipitation is expected. Some areas may see moderate rain and or snow falling at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687247.